Why Narcan?

WHAT IS NARCAN® NASAL SPRAY?

NARCAN® Nasal Spray is a prescription medicine used for the treatment of a known or suspected opioid overdose emergency with signs of breathing problems and severe sleepiness or not being able to respond. NARCAN® Nasal Spray is to be given right away and does not take the place of emergency medical care.

Get emergency medical help right away after giving the first dose of NARCAN® Nasal Spray, even if the person wakes up.

NARCAN® Nasal Spray is safe and effective in children for known or suspected opioid overdose.

NARCAN® Nasal Spray may counteract the life-threatening effects of an opioid overdose. Since most accidental overdoses occur in a home setting, it was developed for first responders, as well as family, friends, and caregivers—with no medical training required.

  • Needle-free

  • Designed for ease-of-use in the community setting

  • Inhalation not required

  • Requires no specialized training

What is the most important information I should know about NARCAN® Nasal Spray?
NARCAN® Nasal Spray is used to temporarily reverse the effects of opioid medicines. The medicine in NARCAN® Nasal Spray has no effect in people who are not taking opioid medicines. Always carry NARCAN® Nasal Spray with you in case of an opioid overdose.

  • Use NARCAN® Nasal Spray right away if you or your caregiver think signs or symptoms of an opioid overdose are present, even if you are not sure, because an opioid overdose can cause severe injury or death. Signs and symptoms of an opioid overdose may include:

    • unusual sleepiness and you are not able to awaken the person with a loud voice or by rubbing firmly on the middle of their chest (sternum)

    • breathing problems including slow or shallow breathing in someone difficult to awaken or who looks like they are not breathing

    • the black circle in the center of the colored part of the eye (pupil) is very small, sometimes called "pinpoint pupils," in someone difficult to awaken

  • Family members, caregivers, or other people who may have to use NARCAN® Nasal Spray in an opioid overdose should know where NARCAN® Nasal Spray is stored and how to give NARCAN® Nasal Spray before an opioid overdose happens.

  • Get emergency medical help right away after giving the first dose of NARCAN® Nasal Spray. Rescue breathing or CPR (cardiopulmonary resuscitation) may be given while waiting for emergency medical help.

  • The signs and symptoms of an opioid overdose can return after NARCAN® Nasal Spray is given. If this happens, give another dose after 2 to 3 minutes using a new NARCAN® Nasal Spray device and watch the person closely until emergency help is received.

WHAT IS AN OPIOID OVERDOSE EMERGENCY?

Approximately every 11 minutes, someone overdoses on opioids. Are you prepared?

There are many reasons for opioid overdose emergencies, but most often they happen accidentally and at home.

Opioids are prescription medicines that can be used to treat pain. Opioids work by attaching to structures in your brain called “receptors” and send signals that block pain, slow breathing, and calm the body down.

Often, people taking opioids to manage their pain are unaware of the potential adverse reactions. It is important to know that opioid overdose emergencies can occur at any time, even when opioids are used as directed, especially at higher doses, and when taken with other sedating substances.

If you care for someone who’s been prescribed opioids, you may be worried about your loved one’s risk for overdose as well as the potential for dependency and addiction.

NARCAN® Nasal Spray is not approved to treat opioid addiction or dependency.

An opioid overdose happens when the body has been overloaded with either a medication or an illicit drug. Because they affect the part of the brain that controls breathing, if opioid levels in your blood are too high, your breathing can slow down to dangerous levels, which could even cause death.

Examples of opioids are morphine, codeine, oxycodone, oxycodone + acetaminophen, and hydrocodone + acetaminophen.

The signs and symptoms of an opioid overdose emergency can include:

  • Unusual sleepiness or unresponsiveness

  • Breathing will be slow or absent

  • Slow heartbeat or low blood pressure

  • Skin feels cold and clammy

  • Pupils are tiny

  • Nails and lips are blue

If you take prescription opioids or are worried about a loved one taking prescription opioids, you should have Narcan available in your home. 

Anyone exposed to prescription or illegal opioids should be aware of risk factors that may lead to an accidental, life-threatening opioid overdose.

People at higher risk of an opioid overdose include:

  • Those who take prescription opioids (such as oxycodone or fentanyl), especially those taking higher doses

  • Those who take opioids in combination with other substances, such as alcohol or sleep medications known as benzodiazepines (which include Ativan®, Xanax®, and Valium®)*

  • Those with medical conditions such as depression, HIV, or lung/liver disease

  • Household members of people in possession of opioids (including prescription opioids)

Others who may be at a higher risk include:

  • Those who have a reduced tolerance of opioids following detoxification or incarceration

  • Those with a suspected or confirmed history of substance abuse, dependence, or nonmedical use of prescription or illegal drugs, such as heroin or fentanyl

Consider making NARCAN® part of your at-home safety plan.

Remember to keep opioids in a locked cabinet, away from children, and ask your doctor or pharmacist how to recognize the signs of an opioid overdose. Lastly, be sure to have NARCAN®, an opioid overdose emergency treatment, in your home and household members know where it is stored.

 

The bottom line is that anyone who uses opioids for long-term chronic pain, as well as uses illicit opioids or misuses prescription opioids is at risk for an overdose.

Download the official FAQ here.

Anyone can purchase NARCAN® Nasal Spray directly from a pharmacist without a doctor’s prescription. All major pharmacy chains (such as CVS, Walgreens, and Rite Aid) stock NARCAN® Nasal Spray, so it’s convenient for you to obtain today. 

Download the Prescription Request Aid and present to your pharmacist to obtain NARCAN® Nasal Spray today.

Screen Shot 2021-05-11 at 12.26.13 PM.pn

Not a substitute for emergency medical care. When administering NARCAN® Nasal Spray, always be sure to call 911 right away, even if the person wakes up. Keep the patient under surveillance or close watch. If breathing does not return to normal or if breathing difficulty resumes, after 2-3 minutes, give an additional dose of NARCAN® Nasal Spray using a new device in the alternate nostril. Repeat doses may be necessary.

Administer in accordance with the Instructions for Use. Please refer to the Instructions for Use.

Registration

To register, please take the time to fill out the information below.